Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 161, NWS Lincoln, IL

October 29, 1996Peoria County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 29, 1996, 4:11 PM CST for Peoria County, Tazewell County, Illinois. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 29, 1996, 4:11 PM CST (22:11 UTC)
Expired
Oct 29, 1996, 4:45 PM CST
In force
34 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Peoria County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 4:15 PM CSTThunderstorm WindBrimfield, IL
Oct 29, 4:40 PM CSTThunderstorm WindArmington, IL
Oct 29, 4:42 PM CSTThunderstorm WindPeoria Hgts, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS1 KSPI 292211 RRA
SVRSPI
ILC125-143-179-292245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
411 PM CST TUE OCT 29 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL ILLINOIS
 
   ...MASON COUNTY...PEORIA COUNTY...WESTERN TAZEWELL COUNTY
 
AT 410 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM LAURA...25 MILES NORTHWEST OF PEORIA TO
SOUTHWEST MASON COUNTY 15 MILES SOUTHWEST OF HAVANA. THIS LINE OF STORMS
WAS MOVING TO THE NORTHEAST AT 40 MPH. DAMAGING WINDS ARE LIKELY WITH
THESE STORMS.
 
SOME TOWNS IN THE PATH OF THESE DAMAGING WINDS ARE PRINCEVILLE...PEORIA
...EAST PEORIA...PEKIN...HAVANA AND MASON CITY.
 
TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS
AND STAY OFF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY
PRODUCE A TORNADO AT ANY TIME.
$$
 
MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:14 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 29, 2:14 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CST TUE OCT 29 1996

18Z SFC CHART SHOWED STRNGLY WRAPPED-UP 981MB LOW OVR NRN NEB MOVG TO
NE.  WRM FRTN HAS PUSHED THRU SPI AND PIA...AND WL SHORTLY PUSH THRU
RMNDR OF CWA BY ISSUANCE TIME.  BRKS INI CLDS HAVE SLIGHTLY INCRSD
INSTABILITY OVR MID MS VLY AS TEMPS INCRSD TO MID 70S.  DWPTS CONT TO
ADV INTO CWA...CLOSE TO MID 60S.  COLD FRNT LACKS GOOD SFC CONVRG AS
PUSHING ACRS MO...YET PSBLITY CONTS FOR SVR WX ACRS ERN IA AND NERN MO.
MDLS CONT STRNG DYNAMICS...W/ MAYBE TOO STRNG OF MID LVL WINDS TO ALLOW
GROWTH OF UPDRAFT.  BLV NEGATIVE COMPONENTS NOT ENUF TO RULE-OUT SVR
THREAT.

ALAS...THEY JUST ISSUED A TORNADO BOX TO INCLUDE LARGE PART OF CWA.

WNDS WL ALSO CONT TO INCRS AS TIGHTER GRAD APPCHS CWA.  DUE TO TIGHT
WRAP OF SYS...AND DIR OF MOVMNT...DRIER AIR WL QUICKLY FILTER INTO CWA
TON.  SKY SHLD BCM CLEAR AND STRNG WNDS WL CONT.  MDLS KEEP TIGHT GRAD
OVR CWA TON AND TOM...SO 25 TO 35 MPH WL CONT TON AND TOM.  W/ STRNG
WNDS TON...TEMPS WL NOT PLUMMENT AS MUCH.  CRNT FCST FOR TON LOOKS
GOOD.  STORMS WL CONT INTO ERN PARTS CWA TON SO HIGHER POPS WARRANTED
THERE.

PIA   47/53  80
SPI   48/56  80
DEC   49/56  80
CMI   52/56  83
SEIL  53/58  83

AUTEN

In the hours before

Special weather statement, Oct 29, 10:55 AM CST, 5 hours 16 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-301200-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CST TUE OCT 29 1996

SYNOPSIS:  A RAPIDLY DEVELOPING AREA OF LOW PRESSURE OVER WESTERN
NEBRASKA WILL MOVE TO THE NORTHEAST TODAY AND WILL BE CENTERED OVER
SOUTHEASTERN MINNESOTA BY THIS EVENING.  A COLD FRONT ASSOCIATED WITH
THIS SYSTEM WILL MOVE THROUGH ILLINOIS THIS AFTERNOON AND EVENING...
TRIGGERING SHOWERS AND THUNDERSTORMS.

THERE IS A MODERATE RISK THAT SOME OF THESE THUNDERSTORMS MAY PRODUCE
SEVERE WEATHER ACROSS CENTRAL ILLINOIS. EMERGENCY MANAGERS SHOULD BE
PREPARED FOR THE ACTIVATION OF STORM SPOTTER AND AMATUEUR RADIO
NETWORKS THIS AFTERNOON AND EVENING.

AUTEN
Special weather statement, Oct 29, 11:00 AM CST, 5 hours 11 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-301200-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CST TUE OCT 29 1996

SYNOPSIS:  A RAPIDLY DEVELOPING AREA OF LOW PRESSURE OVER WESTERN
NEBRASKA WILL MOVE TO THE NORTHEAST TODAY AND WILL BE CENTERED OVER
SOUTHEASTERN MINNESOTA BY THIS EVENING.  A COLD FRONT ASSOCIATED WITH
THIS SYSTEM WILL MOVE THROUGH ILLINOIS THIS AFTERNOON AND EVENING...
TRIGGERING SHOWERS AND THUNDERSTORMS.

THERE IS A MODERATE RISK THAT SOME OF THESE THUNDERSTORMS MAY PRODUCE
SEVERE WEATHER ACROSS CENTRAL ILLINOIS. EMERGENCY MANAGERS SHOULD BE
PREPARED FOR THE ACTIVATION OF STORM SPOTTER AND AMATUEUR RADIO
NETWORKS THIS AFTERNOON AND EVENING.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 4:11 PM CSTSevere Thunderstorm WarningILXMason34 min
Oct 29, 4:37 PM CSTSevere Thunderstorm WarningILXLogan, Menard, Sangamon38 min
Oct 29, 4:37 PM CSTSevere Thunderstorm WarningILXMarshall, Tazewell, Woodford38 min
Oct 29, 5:10 PM CSTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon65 min
Oct 29, 5:10 PM CSTSevere Thunderstorm WarningILXDeWitt, McLean65 min
Oct 29, 5:10 PM CSTSevere Thunderstorm WarningILXWoodford65 min
Oct 29, 5:47 PM CSTSevere Thunderstorm WarningILXMoultrie, Shelby28 min
Oct 29, 5:47 PM CSTSevere Thunderstorm WarningILXPiatt28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.